Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 8, 2020, 9:56 PM CDT for Vilas County, Wisconsin. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 9:56 PM CDT (02:56 UTC)
- Expired
- Jul 8, 2020, 11:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Vilas County, WI
The radar
The Marquette radar (KMQT), 169 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 10:30 PM CDT | TSTM WND DMG | Presque Isle, WI | A FEW TREES DOWN |
| Jul 8, 10:33 PM CDT | TSTM WND DMG | Lac Du Flambeau, WI | A COUPLE TREES DOWN |
| Jul 8, 10:50 PM CDT | TSTM WND DMG | Presque Isle, WI | A FEW TREES DOWN |
| Jul 8, 10:53 PM CDT | TSTM WND DMG | Lac Du Flambeau, WI | A COUPLE TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825
WUUS53 KGRB 090256
SVRGRB
WIC125-090400-
/O.NEW.KGRB.SV.W.0028.200709T0256Z-200709T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
956 PM CDT Wed Jul 8 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Vilas County in north central Wisconsin...
* Until 1100 PM CDT.
* At 955 PM CDT, severe thunderstorms were located along a line
extending from near Wakefield to near Park Falls, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Johnson Lake Barrens
Natural Area, Border Lakes Natural Area, Rice Creek Natural Area,
Arbor Vitae, Woodruff, Presque Isle and Manitowish Waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4617 8923 4616 8923 4590 8952 4590 9004
4598 9004 4599 8993 4630 8993
TIME...MOT...LOC 0255Z 286DEG 24KT 4642 8988 4598 9041
HAIL...1.00IN
WIND...60MPH
$$
EB3 follow-up statements
790
WWUS53 KGRB 090321
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1021 PM CDT Wed Jul 8 2020
WIC125-090400-
/O.CON.KGRB.SV.W.0028.000000T0000Z-200709T0400Z/
Vilas WI-
1021 PM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR VILAS COUNTY...
At 1021 PM CDT, severe thunderstorms were located along a line
extending from near Marenisco to 9 miles south of Turtle Flambeau
Flowage, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Johnson Lake Barrens
Natural Area, Border Lakes Natural Area, Rice Creek Natural Area,
Arbor Vitae, Woodruff, Presque Isle and Manitowish Waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4617 8923 4616 8923 4590 8952 4590 9004
4598 9004 4599 8993 4630 8993
TIME...MOT...LOC 0321Z 270DEG 24KT 4637 8965 4593 9018
HAIL...1.00IN
WIND...60MPH
$$
EB640
WWUS53 KGRB 090339
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1039 PM CDT Wed Jul 8 2020
WIC125-090400-
/O.CON.KGRB.SV.W.0028.000000T0000Z-200709T0400Z/
Vilas WI-
1039 PM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR VILAS COUNTY...
At 1038 PM CDT, severe thunderstorms were located along a line
extending from Boulder Junction to near Squirrel Lake, moving east
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
Vilas County, including the following locations... Arbor Vitae, Van
Vliet Hemlocks Natural Area, Sayner, Land O Lakes, Nixon Lake Natural
Area, Trout Lake, Star Lake, Manitowish Waters, Dunn Lake Natural
Area and Presque Isle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4617 8923 4616 8923 4590 8952 4590 9004
4598 9004 4599 8993 4630 8993
TIME...MOT...LOC 0338Z 286DEG 30KT 4633 8945 4589 8999
HAIL...1.00IN
WIND...60MPH
$$
MPC618
WWUS53 KGRB 090358
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1058 PM CDT Wed Jul 8 2020
WIC125-090408-
/O.EXP.KGRB.SV.W.0028.000000T0000Z-200709T0400Z/
Vilas WI-
1058 PM CDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR VILAS COUNTY WILL EXPIRE AT
1100 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds over 40 mph are still possible with these thunderstorms.
LAT...LON 4617 8923 4616 8923 4590 8952 4590 9004
4598 9004 4599 8993 4630 8993
TIME...MOT...LOC 0358Z 286DEG 24KT 4630 8928 4586 8982
$$
MPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:16 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 8, 7:16 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 716 PM CDT Wed Jul 8 2020 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Thursday Issued at 310 PM CDT Wed Jul 8 2020 The MCS that formed over Minnesota last night dissipated as it moved into northcentral Wisconsin this afternoon. It was able to produce wind gusts to 40 mph over northwest Marathon county. Middle and high clouds from that system held temperatures down for part of the day, so it did not get quite as hot as expected in the north. There is a chance of a shower or thunderstorm this afternoon or evening along a lake or bay breeze or outflow boundary, but do not expected much. Another convective system may form across northeast Minnesota or western Upper Michigan later this evening, and move south across Wisconsin late tonight. If it does it may slow the formation of thunderstorms ahead of a cold front late in the day Thursday. CAPE values of 2000 to 3000 J/KG are possible if we have sunny skies. Shear seems sufficient to get some severe storms in the late afternoon and evening. Freezing levels and LCL heights are rather high, so the main threat seems to be strong winds and very heavy rain. Heat indices in the low to mid 90s are likely in most places. .LONG TERM...Thursday Night Through Wednesday Issued at 310 PM CDT Wed Jul 8 2020 The main focus of the long term will be the ongoing thunderstorm potential Thursday night into Friday, the small drop in temperatures over the weekend, and the slow return of heat, humidity, and storms next week Thursday night into Friday...Large scale ascent associated with increasing positive vorticity advection will support convective development in the evening hours of Thursday into Friday night. Any ongoing convection from the afternoon will likely sustain itself into the evening. As diurnally driven instability starts to dissipated, the storms will gradually weaken, but an isolated severe threat remains present. Shear remains weak during this time, so the threat will be mainly limited to heavy rain and high winds. Behind the system, northwesterly flow will bring in some cooler and less humid conditions for Friday and Friday night, with minimal additional rain chances to start the weekend. Rest of the forecast...Summer like convection continues to be in the forecast through the weekend and into next week. Diurnal instability and several weak shortwaves will create additional shower and storm chances for the region throughout the period, much as we had the past week or so. Kept with general guidance for now, as confidence on timing and location remains low. Temperatures and dewpoints will begin to rise next week again, as winds once again shift to the southwest. && .AVIATION...for 00Z TAF Issuance Issued at 714 PM CDT Wed Jul 8 2020 Deep convection associated with an upper-level disturbance and frontal boundary has been steadily developing across central MN ENE to far NW Wisconsin early this evening. Various short-term model guidance is not in very good agreement on how this convection will evolve during the evening and overnight, thus confidence with respect to where and when thunderstorms will impact TAF sites during the current forecast period is low. Best guess is convection will gradually sag southeast and weaken somewhat before it impacts RHI TAF site sometime around 06-08 UTC, then perhaps impact AUW and GRB TAF sites after 08 UTC. Before convection weakens, could be a few surface wind gusts to 30-35 kts with MVFR conditions, primarily impacting RHI and areas north of I29. Convection is expected to weaken toward daybreak with VFR conditions returning briefly, before more widespread thunderstorm activity develops across much of the forecast area during the afternoon, bringing MVFR cigs and vsbys and perhaps a few isolated wind gusts in excess of 35 kts, roughly between about 20 and 24 UTC Thursday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......Uhlmann AVIATION.......ESB
Hazardous weather outlook, Jul 8, 2:55 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Green Bay WI 255 PM CDT Wed Jul 8 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 255 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms may form over Upper Michigan this evening and move south across northern and central Wisconsin overnight. There is a marginal risk of severe storms over northcentral Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Hot and humid weather will continue Thursday with heat indices in the low to mid 90s in most places. There is a slight risk of severe storms on Thursday, especially over central and east central Wisconsin. The strongest storms will be capable of producing damaging winds, torrential rainfall and hail. Be sure to monitor later forecasts for more detailed information. Thunderstorms will be possible at times from Friday through the weekend, but the risk of severe weather looks low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight. LMZ521-522-541>543-092000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 255 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms late tonight. Any storms may pose a risk to boaters. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Scattered thunderstorms are expected at times from Thursday through the weekend. Any thunderstorms that develop will pose a hazard to boaters on the lake and bay. RDM/Uhlmann
In the hours before
Special weather statement, Jul 8, 8:58 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Green Bay WI 858 PM CDT Wed Jul 8 2020 WIZ005-010>012-090400- Vilas-Oneida-Forest-Florence- 858 PM CDT Wed Jul 8 2020 ...THUNDERSTORMS APPROACHING NORTH CENTRAL WISCONSIN LATE THIS EVENING... Strong thunderstorms located across northwest Wisconsin at 900 PM will continue to move east towards north central Wisconsin during the next one to two hours. Storms are expected to reach western Vilas County between 10:00 and 10:30 PM. Additional thunderstorms may develop across the Wisconsin and Upper Michigan border. These storms may be capable of producing damaging wind gusts, heavy rainfall, penny sized hail, and frequent cloud to ground lightning. Have a way to receive warning messages should one be issued for your location. KLJ
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:16 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 44 min |
| Jul 9, 12:01 AM CDT | Special Weather Statement | GRB | Oneida | 59 min |
| Jul 9, 12:47 AM CDT | Special Weather Statement | GRB | Florence | 58 min |
| Jul 9, 1:03 AM CDT | Severe Thunderstorm Warning | GRB | Florence, Marinette | 42 min |
| Jul 9, 1:30 AM CDT | Special Weather Statement | GRB | Marinette | 60 min |
| Jul 9, 2:24 AM CDT | Special Marine Warning | GRB | 2 hr | |
| Jul 9, 7:23 AM CDT | Special Weather Statement | GRB | Langlade, Marathon, Wood | 97 min |
| Jul 9, 8:32 AM CDT | Special Weather Statement | GRB | Langlade | 28 min |
| Jul 9, 8:36 AM CDT | Special Weather Statement | GRB | Portage | 39 min |
| Jul 9, 12:00 PM CDT | Special Weather Statement | GRB | Outagamie | 45 min |
| Jul 9, 12:11 PM CDT | Flood Watch | GRB | Brown, Calumet, Door, Kewaunee, Manitowoc, Marathon and 9 more | 16 hr |
| Jul 9, 12:19 PM CDT | Special Weather Statement | GRB | Brown | 41 min |
| Jul 9, 1:18 PM CDT | Special Weather Statement | GRB | Calumet | 27 min |
| Jul 9, 1:58 PM CDT | Special Weather Statement | GRB | Winnebago | 62 min |
| Jul 9, 2:54 PM CDT | Special Weather Statement | GRB | Calumet, Winnebago | 51 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.